Alert archive / New Hampshire / Wind Advisories in 2020

Wind Advisory 1, NWS Gray, ME

January 11, 20205 counties in New Hampshire

NWS Gray, ME issued this wind advisory at Jan 11, 2020, 9:34 PM EST for 5 counties in New Hampshire. It took effect at Jan 12, 2020, 6:00 AM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 11, 2020, 9:34 PM EST (02:34 UTC)
In effect from
Jan 12, 2020, 6:00 AM EST
Expired
Jan 12, 2020, 3:05 PM EST
In force
9 hr
Issued by
NWS Gray, ME

Counties Cheshire County, NH, Hillsborough County, NH, Merrimack County, NH, Rockingham County, NH, Sullivan County, NH

The radar

The Boston radar (KBOX), 138 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 2.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2020-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2020-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 562 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
562 m²/s²
0-3 km storm-relative helicity
585 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

619 
WWUS71 KGYX 120234
NPWGYX

URGENT - WEATHER MESSAGE
National Weather Service Gray ME
934 PM EST Sat Jan 11 2020

NHZ007-008-011>015-121100-
/O.NEW.KGYX.WI.Y.0001.200112T1100Z-200112T2100Z/
Sullivan-Merrimack-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
Including the cities of Claremont, Cornish, Unity, Croydon, 
Goshen, Grantham, Lempster, Newport, Charlestown, Boscawen, 
Canterbury, Concord, Dunbarton, Loudon, Hooksett, Gilsum, Keene, 
Marlow, Sullivan, Surry, Jaffrey, Manchester, Pelham, Nashua, 
Salem, Atkinson, Newton, Plaistow, Chester, Derry, Hampstead, 
Exeter, Greenland, Portsmouth, Rye, Hampton, Hampton Falls, 
North Hampton, Seabrook, Amherst, Milford, Mont Vernon, 
Goffstown, Peterborough, Sharon, Hollis, and Weare
934 PM EST Sat Jan 11 2020

...WIND ADVISORY IN EFFECT FROM 6 AM TO 4 PM EST SUNDAY...

* WHAT...Southwest winds 10 to 25 mph with scattered gusts up to 
  50 mph expected.

* WHERE...Sullivan, Merrimack, Cheshire, Eastern Hillsborough, 
  Interior Rockingham, Coastal Rockingham and Western and 
  Central Hillsborough Counties.

* WHEN...From 6 AM to 4 PM EST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...A cold front will approach from the west
  tonight and may be accompanied by some heavy showers and
  possibly a thunderstorm around and just after daybreak. These
  may produce some gusts around 50 MPH. Thereafter, scattered
  gusts to 50 mph are expected from late morning through mid
  afternoon. Higher elevations are most susceptible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
315 
WWUS71 KGYX 120817
NPWGYX

URGENT - WEATHER MESSAGE
National Weather Service Gray ME
317 AM EST Sun Jan 12 2020

NHZ007-008-011>015-122100-
/O.CON.KGYX.WI.Y.0001.200112T1100Z-200112T2100Z/
Sullivan-Merrimack-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
Including the cities of Claremont, Cornish, Unity, Croydon, 
Goshen, Grantham, Lempster, Newport, Charlestown, Boscawen, 
Canterbury, Concord, Dunbarton, Loudon, Hooksett, Gilsum, Keene, 
Marlow, Sullivan, Surry, Jaffrey, Manchester, Pelham, Nashua, 
Salem, Atkinson, Newton, Plaistow, Chester, Derry, Hampstead, 
Exeter, Greenland, Portsmouth, Rye, Hampton, Hampton Falls, 
North Hampton, Seabrook, Amherst, Milford, Mont Vernon, 
Goffstown, Peterborough, Sharon, Hollis, and Weare
317 AM EST Sun Jan 12 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...

* WHAT...Southwest winds 10 to 20 mph with gusts up to 50 mph 
  expected.

* WHERE...Cheshire, Interior Rockingham, Eastern Hillsborough, 
  Western and Central Hillsborough, Coastal Rockingham, 
  Merrimack and Sullivan Counties.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Schwibs
639 
WWUS71 KGYX 122005
NPWGYX

URGENT - WEATHER MESSAGE
National Weather Service Gray ME
305 PM EST Sun Jan 12 2020

NHZ007-008-011>015-122115-
/O.CAN.KGYX.WI.Y.0001.000000T0000Z-200112T2100Z/
Sullivan-Merrimack-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
Including the cities of Claremont, Cornish, Unity, Croydon, 
Goshen, Grantham, Lempster, Newport, Charlestown, Boscawen, 
Canterbury, Concord, Dunbarton, Loudon, Hooksett, Gilsum, Keene, 
Marlow, Sullivan, Surry, Jaffrey, Manchester, Pelham, Nashua, 
Salem, Atkinson, Newton, Plaistow, Chester, Derry, Hampstead, 
Exeter, Greenland, Portsmouth, Rye, Hampton, Hampton Falls, 
North Hampton, Seabrook, Amherst, Milford, Mont Vernon, 
Goffstown, Peterborough, Sharon, Hollis, and Weare
305 PM EST Sun Jan 12 2020

...WIND ADVISORY IS CANCELLED...

Winds have diminished, but will continue to gust to around 30 mph
through dusk.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this wind advisory went out at Jan 11, 7:25 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Jan 11, 7:25 PM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Gray ME
725 PM EST Sat Jan 11 2020

.SYNOPSIS...
This evening...a frontal boundary will begin sagging southward
into the mountains and by morning extend from northern New
Hampshire into mid coast Maine. Along and north of the
front...rain will transition to freezing rain and sleet by
Sunday morning with rain and mild temperatures south of the
front. Low pressure tracking along the front will exit the area
Sunday afternoon taking the steadier precipitation with it. High
pressure will build in for the start of the new work week. A
weak system will pass through the area Tuesday night and
Wednesday. A more significant area of low pressure will likely
approach from the west Wednesday night and Thursday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
710 PM Update...Mainly minor adjustments to the going forecast
for tonight, mainly frontal timing and attendant arrival of cold
SFC air. At this time (00z) just about all the forecast area
remains in the warm sector, with many southern zones still in
the 60s. The cold front has sagged as far south as northern Coos
County and continue to move southward overnight. However, sub-
freezing air is still located around the St Lawrence Valley so
it will still take several hours to get freezing rain across the
far north. Otherwise, just plain rain up that way until after
midnight. No big changes to storm total ice accums at this
time.

Otherwise, the rest of the area has a warm night ahead of them.
Lots of 50s for lows. A cold front will approach from the west
late tonight and be close to the CT Valley around 12z (7am).
There should be some convection out ahead of the front with some
heavy downpours, and potentially some gusty winds as the low
level jet will be quite strong. May consider issuing a wind
advisory for a portion of southern NH after perusing some new
data later on this evening. There could be a rumble or two of
thunder as well but probs are too low to include in forecast at
this time.

Previously...

Some showers moving across the nrn this afternoon ahead of the
front 500 MB wave to our NW and s of the front N of the intl
border. Should see another wave of the se showers in the mtns
this evening. Precip will gradually shift into the srn areas
after midnight. Several record highs were set today, and temps
currently in the low to mid 60s in srn Nh, and around 60 in SW
ME. Honestly, given the persistent SW flow overnight and the
clouds, do not see lows dropping much at all in srn NH and York
county S of PWM. So, they will likely not from below the mid-
upper 50s here.

As the second wave moves across this evening, the cold front
will begin to push S and W from srn Quebec and nrn ME at the
sfc. 12Z model runs have not changed much from previous runs,
but if there's anything it's that the push of the cold air is a
little weaker. With the cold air not reaching S into the Capital
region around 10Z, and places like L-A or the mid-coast until
after 12Z. This will not affect the area that see FZRA much, but
may affect where the band of heaviest precip is, and it has
been nudged to the N and E a little.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Still looking at on quarter to one third of an inch of ice
accretion in this area late tonight into Sunday morning. The
precip will end across the srn half of NY by late morning, and
SW ME around midday, finally moving out of all but the NE zones
early in the afternoon. As that shallow cold air moves S and W
will set up an impressive temp gradient with srn NH coming in
around 60, and the ME mtns in the low-mid 20s. Actually could
see a situation where temps differ by 30 degrees over 10 miles
or so. In some places just N into the cold air will see temps
rise briefly in the afternoon behind the cold front as it mixes
out, and may see wind gusts of 30-35 mph in srn NH during the
afternoon as well.

Skies begin to clear in the south during the afternoon and
across but the mtns by evening, but NW winds will persist
overnight and usher in colder air with lows in the teens to mid
20s. N to S.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Large scale ridging will remain firmly established across the
Northeast to the start of the workweek. A weak shortwave will move
eastward into New England Tuesday night and Wednesday, likely
bringing some light rain and snow to the area, especially across the
mountains.

A more significant system is likely to develop across the center
part of the country on Wednesday, and will approach our area from
the west late Wednesday night and Thursday. The latest couple of
runs of the GFS have backed off from the system with much less
phasing occuring than the previous few runs.

Meanwhile, the ECMWF has remained more consistent with a stronger
low pressure center, through the latest 12Z run was weaker with
the system that the previous few runs. It's ensemble suite has
come into better agreement on a stronger system as well. They
also agree with each other that there would be at least some
degree of coastal redevelopment of the low in the Gulf of Maine.
With mild air ahead of the system, and only marginal cold air
across the mountains, a changeover to rain across the coastal
plain would be difficult to avoid, so the coastal low
development would play a key role in how much of a changeover
occurs.

Due to the lack of agreement on the development and progression of
the system between the models, decided to keep POPs fairly similar
to last night's forecast package until better agreement between the
models arises.

There are signs that the pattern will begin to turn colder by late
next week as both the AO and NAO are forecast to dip at least close
to neutral, after being positive for the last couple of weeks. This
progression will have implications for early next weekend, as yet
another system is possible.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Short Term...MVFR cigs will move in across the area this
evening, with some IFR possible for a few hours along the coast
and at KAUG. KAUG will likely see several hours FZRA Sunday
morning. Otherwise all terminals should return to VFR during
Sunday afternoon, although KHIE, may linger at MVFR into Sunday
evening.

Long Term...
A weak system will likely bring some light rain and snow Tuesday
night and Wednesday. A more significant system will likely approach
the region late Wednesday night and Thursday, likely bringing
another period of rain and snow. These systems have the chance to
bring reduced visibilities and lowered ceilings at times. Gusty
winds are likely to follow the system late Thursday through
Friday.

&&

.MARINE...
Short Term...SW gales build again this evening and continue
overnight into early Sunday. A cold front crossing the waters
around midday could produce a few gale gusts behind it sunday
afternoon.

Long Term...
Broad ridging will extend across the waters through Tuesday. A weak
system will likely bring light rain and snow Tuesday night and
Wednesday. A more significant area of low pressure will move likely
move eastward toward the Gulf of Maine Wednesday night and Thursday
bringing another round of rain and snow, and increasing southerly
winds. Gusty northwest winds to  gale force are possible on the
backside of the system late Thursday through Friday.

&&

.TIDES/COASTAL FLOODING...
High astronomical tides will occur the next couple of days.
Winds will shift offshore by Sunday afternoon which should limit
the potential for any issues near the midday high tide to
splash-over.

&&

.CLIMATE...
Preliminary max temperature records broken for 11 January -

Portland 60
Concord 61
Manchester 65

Record highs for 12 Jan -

Portland 51 in 2014,1980
Concord 61 in 1885
Manchester 60 in 2018
Augusta 54 in 1980

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning until 7 PM EST Sunday for MEZ007>009-013-
     014.
     Winter Weather Advisory from 4 AM to 7 PM EST Sunday for
     MEZ012-019-020-025>028.
     Winter Storm Warning from 4 AM to 7 PM EST Sunday for MEZ021-
     022.
NH...Winter Storm Warning until 7 PM EST Sunday for NHZ001.
     Winter Weather Advisory from 4 AM to 7 PM EST Sunday for
     NHZ002-004.
MARINE...Small Craft Advisory until 3 PM EST Sunday for ANZ151-153.
     Gale Warning until 3 PM EST Sunday for ANZ150-152-154.

&&

NEAR TERM UPDATE...Ekster
Hazardous weather outlook, Jan 11, 3:29 PM EST, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
329 PM EST Sat Jan 11 2020

MEZ007>009-013-014-NHZ001-122030-
Northern Oxford-Northern Franklin-Central Somerset-Southern Franklin-
Southern Somerset-Northern Coos-
329 PM EST Sat Jan 11 2020

...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 7 PM EST
SUNDAY...

This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine and northern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ021-022-122030-
Kennebec-Interior Waldo-
329 PM EST Sat Jan 11 2020

...WINTER STORM WARNING IN EFFECT FROM 4 AM TO 7 PM EST SUNDAY...

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ012-019-020-025>028-NHZ002-004-122030-
Southern Oxford-Interior Cumberland-Androscoggin-Sagadahoc-Lincoln-
Knox-Coastal Waldo-Southern Coos-Northern Carroll-
329 PM EST Sat Jan 11 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 7 PM EST SUNDAY...

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine and northern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ018-NHZ003-005>013-015-122030-
Interior York-Northern Grafton-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Western And Central Hillsborough-
329 PM EST Sat Jan 11 2020

This Hazardous Weather Outlook is for southwest Maine, New
Hampshire, central New Hampshire, northern New Hampshire and
southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ023-024-NHZ014-122030-
Coastal York-Coastal Cumberland-Coastal Rockingham-
329 PM EST Sat Jan 11 2020

This Hazardous Weather Outlook is for southwest Maine and southern
New Hampshire.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Splash-over is possible during the midday high tide on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150-152-154-122030-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
329 PM EST Sat Jan 11 2020

...GALE WARNING IN EFFECT UNTIL 3 PM EST SUNDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Gales are possible Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ151-153-122030-
Penobscot Bay-Casco Bay-
329 PM EST Sat Jan 11 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Gales are possible Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in New Hampshire, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.